New York, 2013

Damaging Winds in New York, June 1, 2013

June 1, 2013 · NWS BTV · 3 events in 2 counties and zones

A very warm and humid air mass was located across northern New York during the afternoon and evening hours of June 1st. A weak disturbance, well ahead of a cold front forecast to cross on June 2nd, triggered a few scattered thunderstorms that produced damaging winds during the evening of June 1st across portions of St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A very warm and humid air mass was located across northern New York during the afternoon and evening hours of June 1st. A weak disturbance, well ahead of a cold front forecast to cross on June 2nd, triggered a few scattered thunderstorms that produced damaging winds during the evening of June 1st across portions of St. Lawrence and Franklin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 1, 2:40 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT SAT JUN 1 2013

.SYNOPSIS...
A COLD FRONT WILL BEGIN TO MOVE THROUGH THE REGION FROM WEST TO
EAST LATER TONIGHT THROUGH SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT...MAINLY ON SUNDAY. SOME STORMS
COULD BECOME STRONG WITH HAIL AND DAMAGING WINDS. HIGH PRESSURE
WILL THEN BUILD EAST FROM THE GREAT LAKES REGION FROM MONDAY INTO
THURSDAY WITH MILD WEATHER FORECAST.

&&

.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
AS OF 314 PM EDT SATURDAY...SHOWERS AND THUNDERSTORMS MOVING
ACROSS SOUTHERN VERMONT LATE THIS AFTERNOON...AND LOCAL MESOSCALE
MODELS INDICATING MORE SHOWERS AND THUNDERSTORMS COULD DEVELOP
OVER NORTHERN NEW YORK INTO THE EVENING. DECENT INSTABILITY WITH
SURFACE BASED CAPE 1000-1500 J/KG BUT LITTLE IN THE WAY OF FORCING
OUTSIDE A WEAK VORT MAX INDICATED ON SATELLITE. CHANCE POPS TO
CONTINUE THROUGH THE EVENING...THEN DIMINISH WITH LOSS OF DAYTIME HEATING.

AFTER A VERY WARM DAY TEMPS WILL SLOWLY FALL BUT REMAIN ABOVE
NORMAL. SURFACE DEWPOINTS IN THE 60S AND INCREASING CLOUD COVER
WILL LIMIT OVERNIGHT LOW TEMPS.

&&

.SHORT TERM /8 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 314 PM EDT SATURDAY...SUNDAY IS SHAPING UP TO BE AN ACTIVE
WEATHER DAY ACROSS THE REGION. COLD FRONT TO BEGIN ITS PUSH EAST
ON SUNDAY...AND MOVEMENT THROUGH NORTHERN ADIRONDACKS AND VERMONT
WILL COINCIDE WITH MAX DAYTIME HEATING. SPC HAS THIS AREA UNDER
SLIGHT RISK FOR SEVERE. FORECAST NAM12 CAPE APPROACHING 2000 J/KG
AND 0-6 KM SHEAR APPROACHING 40 KTS. WILL CONTINUE ENHANCED
WORDING FOR SMALL HAIL/WIND/HEAVY RAINFALL FOR THIS TIME PERIOD.

HEAVY RAIN ALSO A POTENTIAL WITH SUNDAY STORMS...PRECIPITABLE
WATER VALUES OVER 1.5 INCHES...AND MODEL SOUNDING PROFILES A MOIST
COLUMN OF AIR AND DEEP WARM CLOUD DEPTH NEAR 9,000 FEET. SUGGESTS
HEAVY RAINFALL RATES...AND COMBINED WITH MBE VECTORS LESS THAN 10
KNOTS FOR SLOW STORM MOVEMENT. STORM TOTAL QPF A GENERAL .75 TO 1
INCH ACROSS REGION.

TEMPS SUNDAY...WITH CLOUD COVER..RAINFALL...AND LOWERING HEIGHTS
WITH APPROACHING FRONT AND UPPER TROUGH WILL BE COOLER THAN PAST
COUPLE DAYS...BUT STILL IN MID 80S.

FRONT WILL BE INTO SOUTHERN VERMONT BY SUNDAY EVENING...WITH
COOLER DRIER AIR INTO NORTHERN NEW YORK DURING THIS TIME PERIOD.
BY MONDAY COOLER AIR WELL INTO AREA AND FORECAST HIGHS INTO THE
70S. ALTHOUGH SURFACE RIDGE INTO AREA BY MONDAY...UPPER TROUGH
WILL REMAIN OVER THE AREA WITH PLENTY OF CLOUD COVER.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 338 PM EDT SATURDAY...CLOSED UPPER LOW MAKES ITS WAY ACROSS
SOUTHERN AND EASTERN QUEBEC TUESDAY. THE RESULT WILL BE SOME
CLOUDS AND WIDELY SCATTERED LIGHT SHOWERS OR SPRINKLES OVER THE
NORTHERN MOUNTAINS. HIGH PRESSURE BUILDING IN TUESDAY NIGHT WILL
THEN PROVIDE THE REGION WITH MAINLY CLEAR SKIES AND DRY CONDITIONS
WEDNESDAY INTO THURSDAY MORNING. HIGH MOVES OFFSHORE LATER
THURSDAY. CHANCES FOR SHOWERS THEN INCREASE LATER THURSDAY INTO
FRIDAY AS UPPER TROUGH SETS UP TO OUR WEST OVER THE GREAT LAKES AND
SURFACE FRONTAL SYSTEM DEVELOPS ACROSS THE NORTHEAST. UNSETTLED
WEATHER WILL THEN CONTINUE SATURDAY AS BOUNDARY REMAINS CLOSE TO
AREA AND UPPER TROUGH MOVES SLOWLY EAST. TEMPERATURES DURING THE
WEEK EXPECTED TO BE WITHIN A FEW DEGREES OF SEASONAL NORMS.
COOLEST DAY EXPECTED TO BE TUESDAY WITH HIGHS IN THE 60S.
OTHERWISE...LOOK FOR HIGHS IN THE UPPER 60S AND LOWER 70S. LOWS
EARLY IN THE WEEK WILL BE MAINLY IN THE 40S WITH SOME 30S IN THE
NORMALLY COLDER MOUNTAIN VALLEYS. BY LATER IN THE WEEK...LOWS WILL
BE IN THE UPPER 40S TO MID 50S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VFR CONDITIONS EXPECTED FOR MUCH OF THE
PERIOD. MODEL GUIDANCE INDICATING CONDITIONS DESTABILIZE THIS
AFTERNOON...WITH SCATTERED THUNDERSTORMS POSSIBLE INTO THIS EVENING.
HAVE INDICATED THIS POSSIBILITY IN THE TAFS WITH THE VICINITY REMARK
VCTS AND CB. SCATTERED THUNDERSTORMS DIMINISH AFTER 00Z SUNDAY. SOME
PATCHY FOG/HAZE OVERNIGHT...MAINLY AT MPV/SLK WHERE A PERIOD OF
MVFR EXPECTED. DURING SUNDAY...AN APPROACHING COLD FRONT WILL LEAD
TO DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN THE MORNING ACROSS
NORTHERN NEW YORK AND BY AFTERNOON IN VERMONT. HAVE INCLUDED
MENTION OF VCTS/CB TO ACCOUNT FOR STORMS...WHICH HAVE THE POTENTIAL
TO BE STRONG TO SEVERE DURING THE AFTERNOON.

WINDS THIS AFTERNOON WILL BE SOUTH TO SOUTHWEST 10-20 KNOTS. THEY
WILL DIMINISH TO LESS THAN 10 KNOTS TONIGHT...THEN INCREASE TO 15-25
KNOTS ON SUNDAY.

OUTLOOK 18Z SUNDAY THROUGH THURSDAY...

18Z SUNDAY THROUGH THURSDAY...AREAS OF MVFR AND POSSIBLE IFR THROUGH
06Z MONDAY IN SHOWERS AND THUNDERSTORMS AS A COLD FRONT SAGS
SOUTHEASTWARD ACROSS THE FORECAST AREA. CONDITIONS IMPROVE TO VFR
DURING MONDAY...THEN MAINLY VFR WX EXPECTED TUESDAY THROUGH THURSDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...HANSON
NEAR TERM...HANSON
SHORT TERM...HANSON
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, Jun 1, 3:04 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
404 AM EDT SAT JUN 1 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-020815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
404 AM EDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME STORMS
MAY BE STRONG AND CONTAIN SMALL HAIL...GUSTY WINDS AND EVEN HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED. SOME STORMS ARE ANTICIPATED TO
BE STRONG TO POSSIBLY SEVERE WITH GUSTY WINDS...SMALL HAIL AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 1:44 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EDT SAT JUN 1 2013

VTZ007>010-018-011930-
CALEDONIA VT-EASTERN ADDISON VT-ORANGE VT-WASHINGTON VT-
WESTERN ADDISON VT-
244 PM EDT SAT JUN 1 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL ADDISON...
NORTHWESTERN ORANGE...SOUTHWESTERN CALEDONIA AND WASHINGTON
COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS NEAR RIPTON...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH LINCOLN...LINCOLN...ALPINE VILLAGE...EAST WARREN...ROXBURY...
EAST ROXBURY...NORTHFIELD...EXIT 6 I89...BARRE...BERLIN...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT ANY SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4436 7248 4415 7231 4387 7309 4403 7321

NF
Special weather statement, Jun 1, 3:57 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT SAT JUN 1 2013

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-020000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
457 PM EDT SAT JUN 1 2013

...WATCH FOR GUSTY WINDS...LIGHTNING...AND HEAVY DOWNPOURS...

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
NEW YORK AND NORTHWEST VERMONT THROUGH 800 PM TONIGHT. ANY STORMS
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN THE 40 TO 50 MPH
RANGE...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. THE
GREATEST CONCENTRATION OF THE STORMS WILL BE ACROSS THE NORTHERN
ADIRONDACKS AND CHAMPLAIN VALLEY. AS STORMS APPROACH...SEEK
SHELTER INDOORS. IF BOATING ON LAKE CHAMPLAIN...SEEK SAFE HARBOR.

EVENSON
Special weather statement, Jun 1, 5:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
646 PM EDT SAT JUN 1 2013

NYZ026-027-029-087-020015-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
646 PM EDT SAT JUN 1 2013

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ST. LAWRENCE AND
NORTHWESTERN FRANKLIN COUNTIES IN NEW YORK THROUGH 8 PM...

AT 636 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10
MILES NORTH OF KEMPTVILLE TO 12 MILES WEST OF ALEXANDRIA BAY...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH HAMMOND...SCHERMERHORN LANDING...ROSSIE...NELSON CORNERS...
WADDINGTON...NORTH GOUVERNEUR...DE KALB JUNCTION...RAYMONDVILLE...
POTSDAM...NORWOOD...PARISHVILLE...HOGANSBURG...

IF THREATENING WEATHER APPROACHES YOUR LOCATION...SEEK SHELTER
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 4444 7581 4448 7582 4472 7547 4478 7541
      4479 7537 4488 7522 4495 7501 4499 7498
      4499 7491 4503 7484 4500 7474 4501 7466
      4500 7442 4406 7508 4432 7570 4440 7585

BANACOS

The radar

The Ft Drum radar (KTYX), 129 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
June 1, 6:30 PM EST to 6:31 PM EST
Where
St. Lawrence County, 0.69 mi S of Waddington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.860, -75.200

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 1, 7:44 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.850, -74.290

A few trees downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 1, 8:03 PM EST to 8:04 PM EST
Where
Franklin County, 0.85 mi NW of Chateaugay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.930, -74.080

A few scattered trees downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443734, 443735, 443733.